Q. Over a month ago, I got a COVID booster at my local pharmacy. Within a day my upper arm turned black and blue. Although the bruise has faded a bit, I can still see an area about 3 inches square that is discolored.
I remember when nurses used to aspirate the syringe before any injection to make sure they were not in a blood vessel. Why don’t pharmacists do that before administering a shot?
A. For decades, most health professionals would pull back on the syringe a bit (aspirate) prior to an intramuscular vaccine injection. If they saw blood in the syringe, they would start over. That was to avoid injecting vaccine into a blood vessel.
The Centers for Disease Control and Prevention and World Health Organization no longer recommend this procedure. Most nurses and pharmacists have discontinued the practice. We cannot say whether injection technique had any bearing on your reaction.
Q. I was taking high doses of ibuprofen for spine and leg pain. My blood pressure was high, so my doctor prescribed BP medications. He added one after another without any obvious improvement. We were both feeling frustrated.
I finally tried going without ibuprofen, and my BP fell to normal. I started breaking my BP pills in half, and my BP stayed low, even under stressful conditions.
I strongly recommend that if you have stubbornly high blood pressure and take ibuprofen, stop it for a few weeks and check your BP.
You might have heard that the increased blood pressure due to using this type of pain reliever is no big deal. I am proof it can be impressive.
So, if you take a lot of ibuprofen and have high BP, don’t immediately take more BP meds. Instead, stop the pain reliever for a few weeks and check your numbers. I was shocked. You might be as well.
A. Thank you for sharing your story. Nonsteroidal anti-inflammatory drugs (NSAIDs) such as celecoxib, diclofenac, ibuprofen, naproxen and meloxicam all can raise blood pressure (BMC Cardiovascular Disorders, Oct. 24, 2012). Some people, like you, may be especially sensitive to this effect.
Q. I feel like I am walking a tightrope between hyper- and hypothyroidism. I was diagnosed with Graves’ disease because my thyroid went into overdrive. I lost a lot of weight, developed a tremor and I had to take metoprolol for my rapid heart rate.
My thyroid doctor prescribed methimazole to calm the thyroid down. Now, I am gaining weight and my heart rate is slow. I have a hard time getting going in the morning, not to mention I can fall asleep for a nap mid-day given half a chance.
Could the medicine be suppressing my thyroid too much?
A. Graves’ disease is an autoimmune condition in which the thyroid gland produces too much hormone. Symptoms can include palpitations, nervousness, fatigue, elevated blood pressure and heart rate, hair thinning, weight loss and insomnia.
Methimazole interferes with the production of T4 and T3 thyroid hormones. As you have guessed, too much medication could result in inadequate thyroid hormone. The symptoms you are describing of weight gain, slow heart rate and fatigue are typical of hypothyroidism.
To learn more about both conditions, you may wish to read our eGuide to thyroid hormones. This online resource provides insight into interpreting test results as well as information on treatment options.
You will find it under the Health eGuides tab at www.PeoplesPharmacy.com. Please ask your physician about testing your thyroid hormone levels. Your dose of methimazole might need adjustment.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, Fla., 32803, or email them via their website: www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”